Colorado, 2015

Avalanche and Frost and Freeze in Colorado, April 4, 2015

April 4, 2015 · NWS GJT · 3 events in 3 counties and zones

An upper level trough and clearing skies allowed temperatures to drop below freezing for some valley locations in Colorado and Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level trough and clearing skies allowed temperatures to drop below freezing for some valley locations in Colorado and Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 4, 2:52 AM MST, 8 minutes earlier.

Area forecast discussion, Apr 4, 2:52 AM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
352 AM MDT SAT APR 4 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 351 AM MDT SAT APR 4 2015

SUFFICIENT BLOCKING OVER THE RIGHT COASTLINE OF THE CONUS WILL ALLOW
AN UPSTREAM LOW PRESSURE SYSTEM TO DROP DOWN THE LEFT COASTLINE FROM
BRITISH COLUMBIA TO OREGON OVER THE NEXT 48 HOURS OR SO. THIS WILL
CAUSE THE UPPER FLOW OVER THE GREAT BASIN AND ROCKIES TO BACK TO THE
SOUTHWEST AND INCREASE AS THE GRADIENT TIGHTENS BETWEEN THE WESTERN
LOW AND STRONG HIGH PRESSURE ANCHORED OVER THE GULF OF MEXICO. THE
COLD AIR WILL BE FLUSHED EAST TODAY AND EXPECT A GRADUAL WARMUP THE
NEXT FEW DAYS. WITH MINIMAL MOISTURE ADVECTION TAKING PLACE IN THE
SOUTHWEST FLOW...THE VERY DRY AIRMASS IN PLACE WILL ALLOW FOR
SOME BIG DIURNAL TEMPERATURES SWINGS. HIGHS AND LOWS THE NEXT FEW
DAYS LOOK TO BE NEAR OR JUST SLIGHTLY ABOVE CLIMATOLOGICAL
NORMALS WHICH WILL ALLEVIATE THE BELOW FREEZING TEMPERATURES IN
THE WESTERN VALLEYS. THE MAIN CONCERN WILL BE THE INCREASE IN
WINDS THE NEXT FEW AFTERNOONS. LOW RELATIVE HUMIDITIES COMBINED
WITH THIS WIND WILL LEAD TO ELEVATED FIRE CONCERNS AS NO
PRECIPITATION IS IN SIGHT UNTIL THE MIDDLE OF NEXT WEEK.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 351 AM MDT SAT APR 4 2015

CURRENT TROUGH ALONG THE BRITISH COLUMBIA COAST WILL DOMINATE
WEATHER CONCERNS FOR MUCH OF THE LONG TERM PERIOD. AS THE TROUGH
DIGS TOWARD THE OREGON AND NRN CALIFORNIA COAST...DRY SOUTHWEST
FLOW COVERS THE SWRN STATES WITH DECENT GRADIENT FLOW. THE
STRONGEST WINDS APPEAR TO BE OVER NORTHWEST COLORADO ON MONDAY
AFTERNOON...COINCIDING WITH A SHORT WAVE ENERGY LIFTING NORTHEAST
ACROSS NRN UTAH. THE WINDS CONTINUE TUESDAY AND WEDNESDAY AS THE
SURFACE COLD FRONT MARCHES ACROSS THE INTERMOUNTAIN WEST. THE
FRONT REACHES THE WESTERN SLOPE WEDNESDAY AFTERNOON. MOISTURE IS
SPARSE PRECEDING THE FRONT...BUT SCATTERED SHOWERS SHOULD DEVELOP
WEDNESDAY AFTERNOON INTO THURSDAY ACROSS THE NRN HALF AS THE
CLOSED LOW CIRCULATION TRACKS ACROSS THE CENTRAL ROCKIES. A
SECONDARY BUT WEAKER CIRCULATION COULD AFFECT THE REGION NEAR THE
WYOMING BORDER ON NEXT FRIDAY. GOOD CONFIDENCE THROUGH THE LONG
TERM PERIOD GIVEN THE DECENT AGREEMENT BETWEEN THE GFS AND ECMWF.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1034 PM MDT FRI APR 3 2015

VFR CONDITIONS UNDER MAINLY CLEAR SKIES CAN BE EXPECTED OVER THE
NEXT 24 HOURS.

&&

.FIRE WEATHER...
ISSUED AT 351 AM MDT SAT APR 4 2015

...FIRE WEATHER WATCH SUNDAY AFTERNOON...
...POTENTIAL CRITICAL FIRE WEATHER CONDITIONS THROUGH
WEDNESDAY...

GRADIENT WINDS BEGIN TO STRENGTHEN ON SUNDAY AND WILL CONTINUE TO
BE STRONG THROUGH MID-WEEK. THESE WINDS WILL MIX DOWN EACH
AFTERNOON WITH DAYTIME HEATING LEADING TO UNSTABLE CONDITIONS. ABOVE
NORMAL AFTERNOON TEMPERATURES WILL COMBINE WITH LOW DEWPOINTS TO
POTENTIALLY PRODUCE CRITICALLY LOW HUMIDITY VALUES. FOUR TO FIVE
CONSECUTIVE DRY AND WINDY AFTERNOONS ARE EXPECTED TO HAVE A
SIGNIFICANT EFFECT ON ALREADY DRY FUELS. THESE CONDITIONS WILL
IMPACT BOTH EASTERN UTAH AND WESTERN COLORADO. FIRE CONTROL DANGER
WILL BE INCREASING THROUGH WEDNESDAY.

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WARNING UNTIL 9 AM MDT THIS MORNING FOR COZ006-011-020.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR COZ200-202.

UT...FREEZE WARNING UNTIL 9 AM MDT THIS MORNING FOR UTZ022-027.

&&

SHORT TERM...15
LONG TERM...PF
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Apr 3, 2:36 PM MST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 PM MDT FRI APR 3 2015

COZ001>014-017>023-UTZ022>025-027>029-042145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
336 PM MDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

SUB-FREEZING TEMPERATURES ARE EXPECTED TONIGHT INTO SATURDAY
MORNING...SO A FREEZE WARNING IS IN EFFECT WHERE VEGETATION IS
BLOOMING OR BUDDING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY...WARM...AND WINDY CONDITIONS ARE EXPECTED EACH AFTERNOON INTO
WEDNESDAY. A FIRE WEATHER WATCH IS IN EFFECT SUNDAY AFTERNOON FOR
PORTIONS OF NORTHWEST COLORADO.

WEDNESDAY NIGHT THROUGH FRIDAY THERE IS A CHANCE OF SHOWERS
ESPECIALLY IN THE NORTHERN AND CENTRAL MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 frost/freeze, 1 avalanche. Local standard time, as filed.

Frost/Freeze, Grand Valley

When
April 4, 3:00 AM MST to 9:00 AM MST
Where
Grand Valley forecast zone
Reported by
Mesonet
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

More than half of the sites in Mesowest fell below freezing. Grand Junction reached a low 25F.

Frost/Freeze, Central Gunnison and Uncompahgre River Basin

When
April 4, 3:00 AM MST to 9:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Mesonet
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Over half the sites in Mesowest reported temperatures below freezing. Montrose Airport reached a low of 24F.

Avalanche, Paradox Valley / Lower Dolores River Basin

When
April 4, 3:00 AM MST to 9:00 AM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Mesonet
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Over half the sites in MesoWest fell below freezing. Nucla Airport reached a low of 23F.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655059, 655073, 655074.